North Carolina, 2018

Rip Currents in North Carolina, June 29 to 30, 2018

June 29 to 30, 2018 · NWS ILM · 2 events in 1 county or zone

Strong rip currents produced multiple rip related rescues at Carolina Beach on two consecutive days.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Strong rip currents produced multiple rip related rescues at Carolina Beach on two consecutive days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 29, 9:06 AM EST, 54 minutes earlier.

Area forecast discussion, Jun 29, 9:06 AM EST, 54 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1006 AM EDT Fri Jun 29 2018

.SYNOPSIS...
A weak and nearly stationary boundary across NC will continue to
weaken through the day. A building mid and upper level ridge will
bring above normal temperatures and mainly isolated to widely
scattered showers and thunderstorms to the area through early next
week. An upper disturbance off the Atlantic could bring increasing
rain chances by the middle of the upcoming week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 10 AM Friday...Heat and humidity will be the main forecast
challenge with heat indices approaching advisory criteria this
afternoon. Currently, heat index values are expected to remain just
below criteria for most locations, the exception being a few areas
across our inland SC zones. Either way, conditions will be
unpleasant with hot/muggy weather continuing. A weak boundary just
north of the forecast area will become increasingly diffuse while
aloft a ridge asserts itself across the region. Mid-level water
vapor imagery shows a large portion of the Carolinas with dry air in
place. In the end, the sea breeze is expected to cause some
convection, and later in the day isolated to widely scattered
convection is also possible farther inland given the amount of
destabilization expected. However, the aforementioned dry air aloft
is will inhibit any widespread convection.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 300 AM Friday...Despite H5 ridge to the north through the
period, model guidance still indicative of isolated to scattered
showers Saturday with a decaying front in the area at the surface.
H5 ridge forecast to extend a little farther south Sunday so
convection could be more isolated Saturday than Sunday.

Guidance has backed off on previously advertised heat index values
over 105 Sat and Sun, mainly due to slightly cooler max temperatures
than previously forecast.  The main culprit in this change appears
to be onshore flow resulting in more clouds, especially southern
areas Sat.  It will still be hot with maximums each day in the lower
to middle 90s and heat index values of 100 to 104.  Mins each night
will fall to the mid 70s.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 330 PM Thursday...Ridging sfc thru aloft to dominate Mon thru
Tue. Looking at heat and humidity for all 2 days that will likely
reach heat advisory criteria for much of the ILM CWA with the
exception of locations along the immediate coast. The ridging aloft
will result in mainly ENE to ESE flow thru the column. This onshore
flow thru the column will keep a limit on max temps across the FA.
Usually a downslope flow across the FA accompanies the ridging
aloft. However, not in this case due to the orientation of the upper
ridging extending North-South across much of the the East Coast from
NE states to the Carolinas.  For Wed, have increased cloudiness and
Pops due to a cutoff low over the high seas at the beginning of the
week that makes some eastward progress toward the East coast.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
As of 12Z...VFR conditions are expected this valid TAF period. There
is a small chance for showers and thunderstorms, mainly this
afternoon and evening.  This is covered in the terminals with VCTS
as the probability of TS at individual terminals is too low for
inclusion in the terminal forecast.  With a front in the area, winds
will be light and variable but should become southerly along the
coast due to sea breeze.

Extended Outlook...Mainly VFR outside brief restrictions in
scattered mainly afternoon and evening showers/tstms.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 10 AM Friday...A weak pressure gradient exists across the
adjacent coastal waters with a diffuse boundary situated just
north of the area. Light S to SW flow currently prevails as a
result, with marine observations also indicating seas 3 ft or less.
The developing sea breeze circulation will bump speeds up a notch
across the waters during the day but will diminish again tonight
as the wind backs to an easterly direction. Seas 2-3 ft will prevail
through much of the period.

SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 300 AM Friday...Expect E to SE winds to become S to SW Sat at
speeds of 10 KT or less and continue through the period. With the
front in the area, there many be some variability in wind directions
through the period though, especially northern waters.
Seas of 2 FT or less are expected.

LONG TERM /MONDAY THROUGH TUESDAY/...
As of 330 PM Thursday...The relaxed sfc pg and a sfc synoptic
pressure pattern that is rather chaotic will yield SW-W wind
speeds 5 to 10 kt at night becoming SE-S around 10 kt or 10 to
15 kt during the height of the sea breeze circulation each day.
The sfc pressure pattern later Mon thru Tue will yield mainly
synoptic easterly winds around 10 kt with the sea breeze
circulation veering to SE and increasing it to 10-15 kt.

Significant seas will run basically around 2 ft thruout this
period. An ESE 1 to 2 foot ground swell at 7 to 9 second
periods, via latest wavewatch3 and SWAN model data, will
dominate thruout much of this period. Sea breeze wind chop at
3 to 5 second periods in the aftn and early evening, will
temporarily dominate the seas during this time period.
Depending on what occurs with the cutoff High Seas Low by the
mid-week period of next week, did increase seas to around 3 ft
by the end of Tue to account for easterly winds becoming more
dominant.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

NEAR TERM...SRP
SHORT TERM...RAN
LONG TERM...DCH
AVIATION...RAN
Hazardous weather outlook, Jun 29, 8:44 AM EST, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
944 AM EDT Fri Jun 29 2018

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059-
301100-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
944 AM EDT Fri Jun 29 2018

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and Tonight.

Hot temperatures along with relatively high humidity will result in
heat indices up to 105 degrees, mainly across inland areas this
afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heat and humidity will continue through the weekend and into the
first part of next week, with heat indices up to 105 degrees across
inland areas each afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-301100-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
944 AM EDT Fri Jun 29 2018

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

29

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 rip current. Local standard time, as filed.

Rip Current, Coastal New Hanover

When
June 29, 10:00 AM EST to 2:00 PM EST
Where
Coastal New Hanover forecast zone
Reported by
Lifeguard
Coordinates
34.181, -77.866 (the zone’s center; the record gives no point)

The lifeguards at Carolina Beach reported over a dozen rip related rescues.

Rip Current, Coastal New Hanover

When
June 30, 10:00 AM EST to 2:15 PM EST
Where
Coastal New Hanover forecast zone
Reported by
Lifeguard
Coordinates
34.181, -77.866 (the zone’s center; the record gives no point)

On a second consecutive day, lifeguards made over a dozen rip related rescues at Carolina Beach.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759356, 759357.